×

Share Article

Start a Discussion

Articles > Conquer your nutrition hurdles

Conquer your nutrition hurdles

Provided by HealthMonitor

0
hugs
0
comments
 
Chemotherapy kills cancer cells'a great thing. What's not so great? It can kill your appetite too. And nausea isn't the only culprit. Chemo can cause mouth sores that make it downright painful to eat, and some drugs can make you lose your taste for food. Yet eating is important during treatment. Nutritious foods help boost your immune system and keep you strong. So think of a balanced diet as another part of your treatment plan, and take a cue from oncology nutritionists on overcoming these
common challenges:

Problem: "I'm too tired to cook"
Solution: Make meals on your high-energy days.
'You probably know you'll be tired for three days after chemo," says Tiffany Barrett, RD, at the Winship Cancer Institute of Emory University in Atlanta. "So make meals ahead of time and store them. When you need to eat, all you have to do is pop them in the oven or microwave. Keep grab-and-go snacks on hand like yogurt, peanut butter and crackers, and fruit and nuts. Or make a smoothie in the morning and save half for later in the day.'

Think of food as medicine! "You need calories and protein for recovery and rebuilding, whether it's muscle mass or simply weight," says Barrett. "So avoid skipping meals, and eat as though it's your medicine.'

Problem:'I'm nauseated.'
Solution: Graze on low-fat foods
Eat small frequent meals, and pick lower-fat foods that digest well, advises Barrett. "Plain chicken breast works. So do eggs and yogurt." Also: Avoid letting your stomach get too empty, or too full, says Barrett. "If you get too empty, your stomach creates more acid and can't tolerate food as well. If you get too full, you won't be able to digest it as well!'

Wake up nauseated?
'Eat toast or crackers, and wait a bit until you can handle more," says Barrett.

Tip! "Don't lie down after you eat," says Barrett. "A light stroll helps with digestion.'

Problem: "I have diarrhea.'
Solution: Try the BRAT diet!
'Some medications, such as chemotherapy drugs and antibiotics, can cause diarrhea," says Natalie Ledesma, RD, at the University of California at San Francisco Helen Diller Family Comprehensive Cancer Center. "But the BRAT diet'bananas, rice, applesauce and toast'can help. Also, drink plenty of liquids to replace the fluid you're losing," says Ledesma, who also advises steering clear of gas-producing foods such as broccoli, onions and beans. "Now is not the time to eat raw vegetables, particularly raw leafy greens, and the skins, seeds and stringy fibers of unpeeled fruit.'

Problem: "My Mouth is Sore"
Solution: Avoid foods that are acidic, salty, spicy or scratchy. Skip citrus, pickles, tomatoes, crackers, toast and cereal.

Choose bland, soft and easy to swallow.
'Mouth sores tend to occur
within a week of your first treatment," says Julie Lanford, RD, wellness director for Cancer Services Inc. (cancerdietitian.com). "So choose foods that won't irritate your mouth, like soups, potatoes, scrambled eggs, shakes, smoothies, pur?ed vegetables and
canned fruit.'

Sore mouth?
Try this mouth rinse. Mix until dissolved:
1 tsp baking soda and ? tsp salt in 1 qt. water. Swish and spit.

Problem: "My Mouth is Dry"
Solution: Drink up!
'Some chemo medications can damage your saliva glands," says Lanford. To the rescue: fluids! Drink 8 to 10 cups each day and rinse your mouth before bedtime. "Water is best, but if you need the calories, have watered-down juice," says Lanford. Other options: Moisten your food with sauce, oil or gravy.

Dodge dry mouth!
'At bedtime, swish with some olive oil or let a
pat of butter soften in your mouth'then spit," says Lanford. "It will coat your mouth so it doesn't dry out." And try running a cool-mist humidifier, too.
Diarrhea Aphthae Canker Sores Diarrhea Dry Heaves Dry Mouth Frequent Bowel Movements Insomnia Loose Bowel Movements Loose Stool Nausea Pain Shakes Sores in the Mouth Stool, Loose Throwing Up Watery Stool Xerostomia Cancer Fatigue Lose Weight Upset Stomach Chemotherapy

Copyright © 2014 HeathMonitor. All Right Reserved.

 
comments
Send
Related Discussions
  • Metastatic Breast Cancer, in R lung and many sites in bones

    Taking Xeloda and Tykerb. Having uncontrolabler fequent loose stools 4-6 x.a day, I have RX for Bentyl, Lomotil, and Cholestyramine for oral suspension. I need some suggestions about controlling diarrhea so I can get out ...

  • the effects of metformin with me

    I take metformin twice daily but when i take it i have to be home cause it gives me abdominal pains and diarrhea real bad don't understand why and im also on insulin when i'm feeling like this next time i will visit the ER

  • Metformin is it right for me?

    When I started taking Metformin for my Type 2 diabetes, I was extremely sick to my stomach, and had diarrhea. I still have diarrhea often. I'm on 750MG daily and have low blood sugar readings at times 2 hrs after my evening ...

  • side effects

    I've been on Tecfidera for one year and two months. I hated the first two months of diarrhea Doctors should prescribe 120 mg for one month first. Then 240 mg next month

  • Metformin

    I took Metformin for years during which time I suffered from chronic diarrhea. I told my doctor about the problem who recommended me to gastroenterologist. The Gastroenterologist wasn't able to find anything wrong. The pr...

  • Metformin & bowels

    When I first started taking Metformin, I had diarrhea. I stopped taking it, but is also helped keep my sugar levels down, so we tried it again. Although no diarrhea, food doesn't stay in me long.

  • Colon cancer

    Colon cancer metastasized to liver diagnosed in February 2014. Chemo started in March. Making progress, fortunately side effects haven't been too bad, mostly tiredness and diarrhea, controlled with Imodium.

  • Fibromyalgia and Bursitis

    My Symptoms of Fibromyalgia and Bursitis,
    Chronic muscle pain, muscle spasms, or tightness
    Moderate or severe fatigue and decreased energy
    waking up ever few hours feeling just as tired as when I went to sle...

  • I have been taking metformin

    I have been taking metformin as part of my diabetes medication for a very long time now. I really am beginning to think this medication is not good for my body. I have on again off again diarrhea and mood swings. Has anyon...

  • Temporary full body paralysis (or

    Temporary full body paralysis (or could be extreme muscle weakness from head to toe) and mild to full body seizures or convulsions that cause most if not all of my muscles to tighten up and/or contort which is very painful, t...